Alert archive / Wisconsin / Gale Warnings in 2020

Gale Warning 18, NWS Green Bay, WI

October 16, 2020

NWS Green Bay, WI issued this gale warning at Oct 16, 2020, 2:58 PM CDT. It took effect at Oct 17, 2020, 10:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2020, 2:58 PM CDT (19:58 UTC)
In effect from
Oct 17, 2020, 10:00 AM CDT
Expired
Oct 17, 2020, 10:00 PM CDT
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

156 
WHUS73 KGRB 161958
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
258 PM CDT Fri Oct 16 2020

LMZ521-522-541>543-170400-
/O.UPG.KGRB.GL.A.0010.201017T1500Z-201018T0600Z/
/O.NEW.KGRB.GL.W.0018.201017T1500Z-201018T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
258 PM CDT Fri Oct 16 2020

...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 1 AM CDT
SUNDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kts. Waves
  building to 4 to 6 ft on the Bay to 10 to 14 ft on the lake. 
 
* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage and Lake Michigan nearshore waters from Rock Island
  Passage to Sheboygan WI.

* WHEN...From 10 AM Saturday to 1 AM CDT Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
5 follow-up statements
090 
WHUS73 KGRB 170150
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
850 PM CDT Fri Oct 16 2020

LMZ521-522-541>543-171000-
/O.CON.KGRB.GL.W.0018.201017T1500Z-201018T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
850 PM CDT Fri Oct 16 2020

...GALE WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 1 AM CDT
SUNDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kts. Waves 
  building to 4 to 6 ft on the Bay to 10 to 14 ft on the lake.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and Lake Michigan nearshore waters from Rock 
  Island Passage to Sheboygan WI.

* WHEN...From 10 AM Saturday to 1 AM CDT Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
044 
WHUS73 KGRB 170842
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
342 AM CDT Sat Oct 17 2020

LMZ521-522-541>543-171645-
/O.EXT.KGRB.GL.W.0018.201017T1500Z-201018T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
342 AM CDT Sat Oct 17 2020

...GALE WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kt. Waves 
  building to 4 to 6 ft on the Bay to 12 to 16 ft on the lake.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage and Lake Michigan nearshore waters from Rock Island
  Passage to Sheboygan WI.

* WHEN...From 10 AM this morning to 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
982 
WHUS73 KGRB 171500
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1000 AM CDT Sat Oct 17 2020

LMZ521-522-541>543-172300-
/O.CON.KGRB.GL.W.0018.000000T0000Z-201018T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1000 AM CDT Sat Oct 17 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kt. Waves 
  building to 4 to 6 ft on the Bay to 12 to 16 ft on the lake.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and Lake Michigan nearshore waters from Rock 
  Island Passage to Sheboygan WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Eckberg
336 
WHUS73 KGRB 172028
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
328 PM CDT Sat Oct 17 2020

LMZ521-522-541>543-180300-
/O.CON.KGRB.GL.W.0018.000000T0000Z-201018T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
328 PM CDT Sat Oct 17 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 knots with gusts up to 45 knots.
  Waves of 4 to 7 feet on the bay and 12 to 16 feet on the lake.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and Lake Michigan nearshore waters from Rock 
  Island Passage to Sheboygan WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Hykin
774 
WHUS73 KGRB 180308
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1008 PM CDT Sat Oct 17 2020

LMZ521-522-181000-
/O.EXP.KGRB.GL.W.0018.000000T0000Z-201018T0300Z/
/O.NEW.KGRB.SC.Y.0083.201018T0308Z-201018T1000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
1008 PM CDT Sat Oct 17 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM CDT SUNDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Southwest winds at 15 to 25 knots and waves of 2 to 5 
  feet.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage.

* WHEN...Until 5 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ541>543-181115-
/O.EXP.KGRB.GL.W.0018.000000T0000Z-201018T0300Z/
/O.NEW.KGRB.SC.Y.0083.201018T0308Z-201018T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1008 PM CDT Sat Oct 17 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT SUNDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Southwest winds 15 to 25 knots with a few gusts to around
  30 knots becoming west at 10 to 15 knots after midnight. Waves 
  of 10 to 14 feet subsiding to 3 to 5 feet by early Sunday 
  morning.

* WHERE...Rock Island Passage to Sheboygan WI.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hykin

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Oct 16, 2:47 PM CDT, 11 minutes earlier.

Area forecast discussion, Oct 16, 2:47 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
247 PM CDT Fri Oct 16 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 247 PM CDT Fri Oct 16 2020

The short term forecast concerns consist mainly of the chances for
snow accumulation overnight and increasing winds late on Saturday,
which will create the possibility for some shoreline erosion.

Today and early overnight...A shortwave will continue to move
across the region this evening, bringing with it scattered light
rain and snow showers. Little to now accumulations are expected
for the areas receiving snow with this shortwave. Expect a lot of
the diurnally driven cloud cover to begin to dissipate late this
evening as the shortwave pulls through, which could lead to a
relatively brief quiet period with partly to mostly cloudy skies.
That said, there is some uncertainty in how much sky cover clears
out before WAA kicks in overnight into tomorrow morning, as the
warm front will quickly turn us overcast once more.

Remainder of the short term...WAA cranks up early on Saturday
morning ahead of an approaching low pressure system. The main area
of WAA at 850mb will remain closer to southern Wisconsin, which
leaves the temperature profile across central and northern
Wisconsin just cold enough to produce snow. Bumped up snow totals
a touch since the last issuance, but still expect totals around
1-2 inches. The snow will have little chance of staying around
for long however, as WAA continues through the morning and drives
temperatures well into the 40s and 50s by the afternoon. Any
remaining precipitation is expected to switch over to rain by the
early afternoon.

As the low pressure system draws closer Saturday afternoon and
evening, the tightening pressure gradient will create some fairly
gusty winds, especially over Lake Michigan where the warmer waters
will create some better mixing. Expect high winds and waves to
lead to potential shoreline erosion along the Lake Michigan
shoreline. Winds will likely remain gusty into the overnight
hours.

.LONG TERM...Saturday Night Through Friday
Issued at 247 PM CDT Fri Oct 16 2020

A broad upper level trough will persist over the region through
the extended period, along with continued below normal temperatures
and periodic chances of rain or mixed rain/snow. The best chances
for precipitation will occur Tuesday into Tuesday night, and
Thursday into Thursday night.

Low pressure will be exiting far northeast WI Saturday evening,
with a cold front moving through the eastern part of the state.
Expect some lingering light precipitation southeast with the
frontal passage and mid-level frontogenetic forcing, and in north
central WI due to wrap-around and lake-enhancement with NW flow.

Generally dry conditions are anticipated Sunday into Monday night
as high pressure moves into the western Great Lakes region.

Precipitation chances increase Tuesday into Tuesday night as
coupled upper level jets, WAA/isentropic lift and a short-wave
trough impact the forecast area. Models differ on the low-level
thermal profiles, so potential for snow across northern WI is
uncertain at this time.

After a brief mainly dry period Wednesday into Wednesday night,
precipitation chances return Thursday into Thursday night. A
developing low pressure system originating over the Central
Plains is expected to track across far southern Lake Michigan and
into Lower Michigan Thursday evening. This also has potential to
be a fairly dynamic system (RRQ of an upper jet, mid- level
frontogenetic forcing, short-wave trough) with potential for
moderate rainfall, and possibly snow accumulations northwest.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1242 PM CDT Fri Oct 16 2020

Although conditions will be predominantly VFR in the early portion
of the TAF period, CIGS could fall rapidly this afternoon for the
western TAF sites of AUW, CWA, and RHI as an area of showers
moves through the region. This initial weather/clouds should
clear early tonight, bringing back good flying weather for the
early portions of the overnight hours.

Early tomorrow morning, clouds will again overspread the region
and snow/rain showers will return. This should lead to a rapidly
crashing CIGS, down to MVFR and possibly IFR by the end of this
TAF issuance. Winds will also pick up once more, as gusts increase
and mix to the surface. Visibility will also fall in areas that
see snow showers, mainly across the north.

There is a chance that mixing does not occur late tomorrow
morning, which would result in lighter surface winds but
significant LLWS above the surface. Currently do not favor winds
shear and kept it out of the TAF, but will brief the next
forecaster on concerns for the next TAF issuance.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Lakeshore Flood Advisory from 11 AM to 10 PM CDT Saturday for
WIZ022-040-050.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kieckbusch
AVIATION.......Uhlmann
Hazardous weather outlook, Oct 16, 2:37 PM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
237 PM CDT Fri Oct 16 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
237 PM CDT Fri Oct 16 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

The first significant snowfall of the season is expected Saturday
morning across north-central and far northeast Wisconsin, where
accumulations of 1 to 2 inches are anticipated on grassy surfaces.
Local hazardous travel conditions are also possible.

South winds gusting to 30 to 45 mph in the Fox Valley and
lakeshore areas could cause difficult travel for high profile
vehicles Saturday into early Saturday night, especially on west
to east oriented roads.

High waves could lead to some localized flooding and beach erosion
along the Lake Michigan shoreline Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters should report snowfall totals to the National Weather
Service in Green Bay on Saturday.

LMZ521-522-541>543-171945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
237 PM CDT Fri Oct 16 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Conditions hazardous to small craft will also be possible at times
through the weekend. Gale force gusts are expected Saturday into
Saturday night. A Gale Warning is in effect from 10 am Saturday
to 1 am Sunday.

Uhlmann/Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:18 PM CDTLakeshore Flood AdvisoryGRBDoor, Kewaunee, Manitowoc32 hr

Nearby

Gale Warnings in Wisconsin, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.